California, 2013Flash Flood in California, September 1, 2013
September 1, 2013 · NWS REV · 1 event in 1 county or zone
High pressure over the Desert Southwest and low pressure off the Oregon coast brought moist southwest flow into eastern CA early in the month. The relatively high moisture brought thunderstorms with heavy rain to portions of Mono County on the 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over the Desert Southwest and low pressure off the Oregon coast brought moist southwest flow into eastern CA early in the month. The relatively high moisture brought thunderstorms with heavy rain to portions of Mono County on the 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Sep 1, 2:28 PM PST, 2 hours 57 minutes earlier.
Area forecast discussion, Sep 1, 2:28 PM PST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
328 PM PDT SUN SEP 1 2013
.SYNOPSIS...
SMOKE FROM WILDFIRES WILL CONTINUE TO AFFECT PARTS OF THE SIERRA
AND WESTERN NEVADA THIS WEEK. SUBTROPICAL MOISTURE WILL BRING
INCREASING CLOUDS WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS EARLY IN THE WEEK. HIGH TEMPERATURES NEAR NORMAL
THROUGH THE HOLIDAY WEEKEND WILL RISE TO A FEW DEGREES ABOVE
AVERAGE FOR MID TO LATE WEEK.
&&
.SHORT TERM...
MAIN CHANGES TO THE SHORT TERM FORECAST WERE ADDING NOCTURNAL
SHOWERS TONIGHT AND MONDAY MORNING FOR ALL OF EASTERN CALIFORNIA
AND WESTERN NEVADA AND FOR NORTHERN WASHOE, PERSHING, AND
CHURCHILL COUNTIES LATE TOMORROW NIGHT.
SMOKE FROM THE RIM FIRE IS ONCE AGAIN MAKING ITS PRESENCE KNOWN AS
SOUTH-SOUTHWEST FLOW ALOFT PUSHES IT INTO THE LAKE TAHOE BASIN AND
FAR WESTERN NEVADA. UNFORTUNATELY, THE FLOW ALOFT WILL REMAIN
SIMILAR TO TODAY THROUGH AT LEAST TUESDAY SO SMOKE WILL CONTINUE TO
SPREAD OVER THE SIERRA (MAINLY NORTH OF MONO LAKE) AND WESTERN
NEVADA, ESPECIALLY IN THE AFTERNOON AND EVENING.
LOOKING AT THE WATER VAPOR SATELLITE, SURFACE OBSERVATIONS, AND
PRECIPITABLE WATER PLOTS FROM NEAR MAMMOTH LAKES AND RENO, MOISTURE
CONTINUES TO WORK ITS WAY INTO THE NORTHERN SIERRA AND WESTERN
NEVADA AROUND A RIDGE CENTERED OVER THE FOUR CORNERS AND ROCKIES.
THE PRECIPITABLE WATER IS RAPIDLY RISING AND HAS REACHED TO NEAR
0.90" THIS AFTERNOON. PRECIPITABLE WATERS WILL REMAIN ELEVATED
AT BETWEEN 0.75" AND 1.1" THROUGH AT LEAST TUESDAY. WITH PLENTY OF
MOISTURE BECOMING ESTABLISHED TODAY, THE NATURE AND INTENSITY OF
CONVECTION WILL BE DETERMINED BY ANY SUBTLE UPPER WAVES AND
INSTABILITY. FOR TONIGHT, AFTER DIURNAL CONVECTION DIES OUT THIS
EVENING THERE COULD STILL BE A SHOWER JUST ABOUT ANYWHERE
WITH THE MOISTURE IN PLACE AND A POSSIBLE UPPER DISTURBANCE (IN
SOME MODELS AND NOT OTHERS) APPROACHING FROM SOUTHERN CALIFORNIA.
MONDAY, SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
OVER WESTERN NEVADA AND THE SIERRA SOUTH OF HIGHWAY 50 AS MOISTURE
COMBINES WITH DAYTIME HEATING. THUNDERSTORMS ARE EXPECTED TO BE
LIMITED SOMEWHAT BY COPIOUS CLOUD COVER (CUTTING DOWN INSTABILITY).
WHILE STORMS WILL HAVE DECENT MOVEMENT WITH MODERATE WINDS ALOFT
THE HIGH PWATS WILL ALLOW LOCALLY HEAVY RAIN WITH THE STRONGER
STORMS.
ON TUESDAY, SCATTERED THUNDERSTORMS ARE EXPECTED TO BEGIN SHIFTING
FARTHER SOUTH AND EAST AS MORE SOUTHWESTERLY FLOW ALOFT KICKS IN
AS AN UPPER LOW APPROACHES THE OREGON COAST. STILL, THE LOWER
LEVEL FLOW LOOKS TO REMAIN SOUTHERLY ENOUGH TO BRING ANOTHER BOUT
OF SMOKE NORTH INTO THE RENO-TAHOE AREA IN THE AFTERNOON. SNYDER
.LONG TERM...WEDNESDAY THROUGH SUNDAY...
THE LAST FEW MODEL RUNS ARE IN CONSIDERABLY BETTER AGREEMENT THEN
PREVIOUS DAYS ON THE EVOLUTION OF THE LOW PRESSURE OFF THE OREGON
COAST. MODELS HAVE TRENDED TOWARDS THE LOW PRESSURE BEING CUT OFF
FROM THE MAIN FLOW AND STALLING AS IT APPROACHES THE OREGON COAST ON
TUESDAY. SLOW NORTHEAST PROGRESS BEGINS AGAIN ON WEDNESDAY AS THE
LOW SLOWLY MOVES OVER THE OLYMPIC PENINSULA BY FRIDAY. AFTER FRIDAY
MODELS LOSE CONSENSUS ON THE EXACT TRACK OF THE LOW BUT AGREE ON THE
OVERALL TREND OF HIGH PRESSURE BUILDING BACK INTO CA/NV FROM THE
SOUTHWEST WITH OVERALL DRYING CONDITIONS.
ONLY MINOR CHANGES TO FORECAST. COOLED TEMPS A LITTLE AND CONTINUED
TO DRY OUT FRIDAY AND BEYOND AS CONFIDENCE HAS INCREASED ON WHEN
DRY AIR WILL WORK ITS WAY BACK INTO THE AREA.
EXTENDED HAZE AND AREAS OF SMOKE THROUGH THURSDAY AS CONSISTENT
SOUTHWEST FLOW ALOFT WILL KEEP THE SIERRA AND WESTERN NEVADA
DOWNWIND OF THE RIM FIRE. CONDITIONS WILL CONTINUE TO BE SIMILAR TO
THE PREVIOUS WEEK WHERE SMOKE CONDITIONS WILL FLUCTUATE FROM DAY TO
DAY DEPENDING ON SMOKE OUTPUT FROM THE FIRE AND SMALLER SCALE
MOUNTAIN FLOWS. TOLBY
&&
.AVIATION...
MAIN CONCERN CONTINUES TO BE SMOKE FROM THE RIM FIRE. EXPECT BIGGER
IMPACTS TO KCXP, KTVL (BASED ON HIGHER MINS), AND KRNO WITH LESS AT
KMMH/KTRK. BEST VIS TO OCCUR DURING MORNINGS/EARLY AFTERNOONS
BEFORE MORE SMOKE MOVES IN DURING THE LATE AFTERNOON. WITH WINDS
STRONGER MONDAY AND MIDWEEK, THE SMOKE PLUME WILL TRAVEL FURTHER
NORTH ASSUMING THE FIRE IS STILL VERY ACTIVE (WHICH IT LIKELY WILL
BE). WALLMANN/SNYDER
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Sep 1, 2:38 PM PST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
338 PM PDT SUN SEP 1 2013
CAZ071>073-NVZ001>005-030000-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
GREATER LAKE TAHOE AREA-MONO-MINERAL AND SOUTHERN LYON COUNTIES-
GREATER RENO-CARSON CITY-MINDEN AREA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD...
SIERRAVILLE...LOYALTON...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA...
SCHURZ...GLENBROOK...INCLINE VILLAGE...SPARKS...VERDI...
GARDNERVILLE...VIRGINIA CITY...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS...NIXON...IMLAY...EMPIRE...GERLACH
338 PM PDT SUN SEP 1 2013
...SMOKE WILL PERSIST THIS WEEK...
SMOKE FROM THE RIM FIRE NEAR YOSEMITE WILL CONTINUE TO IMPACT THE
SIERRA...NORTHEAST CALIFORNIA AND WESTERN NEVADA THIS WEEK. THE
THE DENSITY OF SMOKE WILL DEPEND ON DAY TO DAY OUTPUT OF SMOKE
FROM THE RIM FIRE WHICH IS UNCERTAIN. HOWEVER...AT THIS TIME THE
DENSEST SMOKE AND WORST AIR QUALITY IS EXPECTED IN ALPINE AND
NORTHERN MONO COUNTIES...ESPECIALLY IN THE AFTERNOONS AND
EVENING...WHEN VISIBILITIES COULD DROP DOWN TO ONE MILE OR LESS.
FOR THE LATEST AIR QUALITY INDEX AND FORECAST AIR QUALITY INDEX
VALUES...PLEASE VISIT AIRNOW.GOV...THE GREAT BASIN AIR POLLUTION
CONTROL DISTRICT AT GBUAPCD.ORG...OR YOUR COUNTY AIR QUALITY
DEPARTMENT. SOUTH TO SOUTHWEST FLOW ALOFT WILL CONTINUE THROUGH
EARLY WEEK...THEREFORE AREAS DOWNWIND OF THE RIM FIRE WILL
CONTINUE TO BE IMPACTED BY SMOKE FOR AT LEAST THE NEXT FEW DAYS.
HTTP://WEATHER.GOV/RENO
Special weather statement, Sep 1, 4:29 PM PST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
529 PM PDT SUN SEP 1 2013
CAZ073-020115-
MONO-
529 PM PDT SUN SEP 1 2013
...THUNDERSTORMS WITH HEAVY RAIN NEAR BENTON...
AT 523 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS NEAR BENTON HOT SPRINGS...OR 4 MILES SOUTHWEST
OF BENTON. THESE STORMS ARE SLOWLY MOVING NORTHEAST.
THE STORMS CONTINUE TO REDEVELOP OVER THE SAME AREA AND WILL
CONTINUE TO REDEVELOP THROUGH 6 PM.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 615 PM PDT INCLUDE...BENTON AND BENTON
HOT SPRINGS.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3797 11855 3780 11832 3767 11854 3779 11870
TIME...MOT...LOC 0027Z 225DEG 7KT 3779 11854
Flash Flood, Mono
- When
- September 1, 5:25 PM PST
- Where
- Mono County, 0.48 mi W of Benton Hot Spg to 0.35 mi W of Benton Hot Spg
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 37.801, -118.529
The California Highway Patrol reported 3 to 4 inches of water over highway 120 in Benton Hot Springs with 4 to 6 inches of water in a residence. The road was washed out with mud and debris in roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, September 1 to 30, 2013$22 million · 8 events
- Damaging Winds and Lightning Strike in South Carolina, September 1, 20131 death · 50 kt wind · 3 events
- Wildfire in California, September 1 to 30, 2013$15 million · 1 event
- Drought in Oklahoma, September 1 to 30, 2013$8.0 million · 3 events
- Flash Flooding in Nevada, September 1 to 4, 2013$1.0 million · 5 events
- Drought in Texas, September 1 to 30, 2013$114,000 · 39 events
- Flash Flooding in Arizona, September 1 to 4, 2013$532,000 · 5 events
- Tornado and Flash Flooding in Massachusetts, September 1, 2013$140,000 · EF0 · 10 events
- Hail and Damaging Winds in Arkansas, September 1, 2013$106,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Missouri, September 1, 2013$126,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flows in Utah, September 1 to 4, 2013$75,000 · 53 kt wind · 13 events
- Flash Flood and Lightning Strike in Rhode Island, September 1, 2013$102,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478266.